Illinois, 2018Lightning Strike in Illinois, June 13, 2018
June 13, 2018 · NWS ILX · 1 event in 1 county or zone
Lightning struck the roof of a church in Springfield, causing minor structural damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck the roof of a church in Springfield, causing minor structural damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 12, 10:29 PM CST, 3 hours 31 minutes earlier.
Area forecast discussion, Jun 12, 10:29 PM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1129 PM CDT Tue Jun 12 2018
.UPDATE...
Issued at 905 PM CDT Tue Jun 12 2018
Warm and humid conditions across central IL this evening as
temperatures remain near 80 degrees most areas except low to mid
70s in the southeast. Dewpoints generally around 70. Light winds
with weak convergence noted between I-55 and I-57. Any
thunderstorm threat continues to diminish with the end of daytime
heating however models are generally focusing on the convergent
region and southeast for visibility reductions due to fog
overnight so will be adding mention of patchy fog to these areas
with the evening update. Otherwise, have already ended the flash
flood watch for areas south of I-70 as radar and model trends no
longer warrant any widespread threat of thunderstorms in the area,
not that an isolated shower or thunderstorm couldn't yet develop.
Otherwise, main updates this evening are for reductions in PoPs
this evening and into tonight.
&&
.SHORT TERM...(This evening through Wednesday)
ISSUED AT 322 PM CDT Tue Jun 12 2018
Another round of heavy thunderstorms is possible across southeast
Illinois late this afternoon through this evening. Flash flood
guidance values in the southeast are around 1 inch for 3hrs and
thinking this may be a little high...meaning guidance values may
really be under an inch. So issued a new Flash Flood Watch over
this area for tonight...ending at 1 am. Current radar shows storms
just south of this area, but MCV in the west could trigger more
storms that may run along I-70. After midnight, boundary and
storms should move south and southeast of the area enough that
rest of the night should be dry. One more area where pops were
added for tonight was in the northwest...northwest of the IL
river. An area of convection is expected to develop across parts
of northern Iowa tonight. Remnants of this could move southeast
toward northwest Illinois and bring precip to the area. For
tomorrow, any outflow from northwest convection is not expected to
generate any precip across central Illinois...so expecting a dry
Wed forecast.
Overnight lows should be around 70 with tomorrow afternoon highs
in the middle to upper 80s. The good news about these temps
tomorrow is that dew points will be lower resulting in pleasant
conditions.
.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 322 PM CDT Tue Jun 12 2018
Dry conditions are expected through Thursday as cooler and drier
high pressure sits over the area. However, as it moves to the east
and southeast warmer and more humid air will move into the area.
There is one chance of precip late Thur night and Friday. Again
this is likely overnight convection that starts in the plains and
moves into IL late night while it's dissipating. So pops will be
confined to areas northwest of the IL river. The upper level
ridge and warm and humid conditions will continue to build into
the area for the weekend and the beginning of next week. Afternoon
highs are expected to reach into the lower to middle 90s with
heat indices around 100 Sat through Monday. Another shot of
precip is expected next Mon night and Tue but models show quite a
few differences so a chance of precip is all that is warranted at
this point. Temps however should dip back into the 80s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1129 PM CDT Tue Jun 12 2018
Primarily VFR conditions expected for the next 24 hours as drier
air and high pressure begin to move into the region, however
patchy fog is possible overnight, mainly for KDEC-KCMI
southeastward. Additionally, a few showers may move into areas NW
of KDEC-KCMI late in the night as a weakening line of showers and
thunderstorms approaches. At this point, chances of precipitation
or MVFR conditions with this line is too low for mention in 06Z
TAFs. Winds generally light and variable overnight, becoming NW
8-12 kts by around 12Z, then decreasing around sunset.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...37
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...37
Hazardous weather outlook, Jun 12, 2:54 PM CST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
354 PM CDT Tue Jun 12 2018
ILZ027>031-036>038-040-041-131100-
Fulton-Knox-Marshall-Mason-McLean-Peoria-Schuyler-Stark-Tazewell-
Woodford-
354 PM CDT Tue Jun 12 2018
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Isolated thunderstorms are possible this evening until sunset
across the Illinois river valley. Severe storms are not expected,
though an isolated thunderstorm could have gusty winds, small
hail, locally heavy rains and frequent lightning especially along
and southeast of the Illinois river this morning.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Isolated thunderstorms are possible overnight Thursday night and
Friday. There is a chance of thunderstorms again on Monday
afternoon and Monday night.
Summerlike heat and humidity will return by the weekend, with
afternoon heat indices peaking around 100 degrees from Saturday
through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ042-043-045>051-131100-
Cass-Champaign-De Witt-Logan-Menard-Morgan-Sangamon-Scott-
Vermilion-
354 PM CDT Tue Jun 12 2018
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Isolated to scattered thunderstorms are possible this evening
across east central Illinois. Severe storms are not expected,
though an isolated thunderstorm could have gusty winds and small
hail, along with locally heavy rains and frequent lightning.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Isolated thunderstorms are possible overnight Thursday night into
Friday. There is a chance of thunderstorms again on Monday
afternoon and Monday night.
Summerlike heat and humidity will return by the weekend, with
afternoon heat indices peaking in the upper 90s to around 100
degrees from Saturday through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ066>068-071>073-131100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
354 PM CDT Tue Jun 12 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM CDT WEDNESDAY...
This Hazardous Weather Outlook is for portions of southeast
Illinois.
.DAY ONE...TONIGHT...
Isolated to scattered thunderstorms are possible this evening
across east central Illinois. Severe storms are not expected,
though an isolated thunderstorm could have gusty winds and small
hail, along with locally heavy rains and frequent lightning.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Isolated thunderstorms are possible overnight Thursday night into
Friday. There is a chance of thunderstorms again on Monday
afternoon and Monday night.
Summerlike heat and humidity will return by the weekend, with
afternoon heat indices peaking in the upper 90s to around 100
degrees from Saturday through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ044-052>057-061>063-131100-
Christian-Clark-Coles-Cumberland-Douglas-Edgar-Macon-Moultrie-
Piatt-Shelby-
354 PM CDT Tue Jun 12 2018
This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.
.DAY ONE...TONIGHT...
Isolated to scattered thunderstorms are possible this evening
across east central Illinois. Severe storms are not expected,
though an isolated thunderstorm could have gusty winds and small
hail, along with locally heavy rains and frequent lightning.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Isolated thunderstorms are possible overnight Thursday night into
Friday. There is a chance of thunderstorms again on Monday
afternoon and Monday night.
Summerlike heat and humidity will return by the weekend, with
afternoon heat indices peaking in the upper 90s to around 100
degrees from Saturday through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
HJS
Lightning, Sangamon
- When
- June 13, 2:00 AM CST to 2:01 AM CST
- Where
- Sangamon County, 0.24 mi ESE of Springfield
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 39.798, -89.646
Lightning struck the roof of Grace Lutheran Church in Springfield at around 3am CDT on June 13th. The lightning struck one of the church's four spires, causing a chunk of stone to dislodge and crash through the roof.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Pennsylvania, June 13, 20186 injured · $5.5 million · EF2 · 3 events
- Hail in Colorado, June 13, 2018$169 million · 3 in hail · 13 events
- Flash Flooding and Flood in Iowa, June 13 to 14, 2018$510,000 · 2 in hail · 47 events
- Flash Flood in Ohio, June 13, 2018$1.3 million · 1 event
- Lightning Strike in Florida, June 13, 2018$500,000 · 1 event
- Hail and Damaging Winds in New York, June 13, 2018$129,000 · 1.75 in hail · 24 events
- Damaging Winds in New York, June 13, 2018$115,000 · 50 kt wind · 9 events
- Flooding and Damaging Winds in Indiana, June 13, 2018$95,000 · 56 kt wind · 9 events
- Tornado in Pennsylvania, June 13, 2018EF1 · 1 event
- Tornado and Flash Flooding in Arkansas, June 13 to 14, 2018$5,000 · EF0 · 23 events
- Lightning Strike in Louisiana, June 13, 2018$25,000 · 1 event
- Damaging Winds in New York, June 13, 2018$20,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757401.